Virginia, 2003

Flash Flooding and Hail in Virginia, July 13 to 14, 2003

July 13 to 14, 2003 · NWS RNK · 18 events in 12 counties and zones

Heavy thunderstorm rains flooded and closed several roads in Roanoke. Thunderstorm winds downed numerous trees in Roanoke, Riner, Andersonville, Alum Ridge, Penhook, 8 miles south of Stone Mountain, 2 miles north of Burnt Chimney, and along Highway 360 in Keeling.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 13th produced flash flooding, hail up to nickel size, and damaging winds.Heavy thunderstorm rains flooded and closed Fairview Church Road and Meadow Creek Road, 6 miles south southwest of Christiansburg, caused Spoon Creek to flood and close Route 680 at Patrick Springs, Rangely Creek, 1 mile west of Fieldale, to flood Route 683 with up to 4 feet of water, and Marrowbone Creek to flood Soapstone Road 2 miles northwest of Ridgeway.Heavy thunderstorm rains flooded and closed several roads in Roanoke. Thunderstorm winds downed numerous trees in Roanoke, Riner, Andersonville, Alum Ridge, Penhook, 8 miles south of Stone Mountain, 2 miles north of Burnt Chimney, and along Highway 360 in Keeling. Trees and power lines were downed in Radford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 2:05 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 2:05 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT SUN JUL 13 2003

KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO
MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT
KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES
A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR
PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS.
MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY
RAINS.

THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF
LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS
EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING
TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO
LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED
POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO
DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED
MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY.
IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL.
HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW-
FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  80  64  85 /  50  40  20  20
LYH   62  80  64  85 /  50  40  20  20
DAN   65  83  66  88 /  60  40  30  30
BLF   58  78  60  83 /  30  20  20  20
LWB   57  76  59  80 /  30  20  20  20
BCB   58  78  60  83 /  30  20  20  20
TNB   59  77  61  80 /  60  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 13, 6:16 AM EST, 11 hours 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
2:00 PM AND 8:00 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY THROUGH SATURDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS
BECOME ORGANIZED.

In the hours before

Special weather statement, Jul 13, 1:15 PM EST, 4 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SUN JUL 13 2003

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  COVERAGE OF THESE STORMS WILL BECOME
MORE WIDESPREAD DURING THE EVENING HOURS...WITH ISOLATED SEVERE
WEATHER POSSIBLE.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS MAY
OCCUR WITH SOME OF THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORM ACTIVITY
BECOMES ORGANIZED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FUTURE
FORECAST UPDATES OR FOR POTENTIAL WARNINGS.

11

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 flash flood, 4 hail. Local standard time, as filed.

Hail, Roanoke (C)

When
July 13, 5:20 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.267, -79.950

Thunderstorm Wind, Roanoke (C)

When
July 13, 5:30 PM EST
Where
Roanoke (C) County, Roanoke
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.267, -79.950

Flash Flood, Roanoke (C)

When
July 13, 5:45 PM EST to 6:45 PM EST
Where
Roanoke (C) County, Roanoke
Reported by
LAW ENFORCEMENT
Coordinates
37.271, -79.941 (the zone’s center; the record gives no point)

Thunderstorm Wind, Franklin

When
July 13, 6:10 PM EST
Where
Franklin County, 2 mi N of Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.133, -79.833

Hail, Pulaski

When
July 13, 6:15 PM EST
Where
Pulaski County, Fairlawn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -80.600

Hail, Giles

When
July 13, 6:38 PM EST
Where
Giles County, Ripplemead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -80.700

Hail, Radford (C)

When
July 13, 6:50 PM EST
Where
Radford (C) County, Radford
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.133, -80.417

Thunderstorm Wind, Radford (C)

When
July 13, 6:50 PM EST
Where
Radford (C) County, Radford
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.133, -80.417

Thunderstorm Wind, Franklin

When
July 13, 6:50 PM EST
Where
Franklin County, Penhook
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.983, -79.633

Thunderstorm Wind, Bedford

When
July 13, 7:00 PM EST
Where
Bedford County, 8 mi S of Stone Mt
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -79.567

Thunderstorm Wind, Pittsylvania

When
July 13, 7:11 PM EST
Where
Pittsylvania County, Keeling
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -79.300

Thunderstorm Wind, Montgomery

When
July 13, 7:30 PM EST
Where
Montgomery County, Riner
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.067, -80.450

Thunderstorm Wind, Floyd

When
July 13, 8:00 PM EST
Where
Floyd County, Alum Ridge
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -80.467

Flash Flood, Montgomery

When
July 13, 8:15 PM EST to 9:15 PM EST
Where
Montgomery County, 6 mi SSW of Christiansburg
Reported by
LAW ENFORCEMENT
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
July 13, 9:20 PM EST to 10:30 PM EST
Where
Patrick County, Patrick Spgs
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Thunderstorm Wind, Buckingham

When
July 13, 9:40 PM EST
Where
Buckingham County, Andersonville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -78.567

Flash Flood, Henry

When
July 13, 11:25 PM EST to July 14, 1:25 AM EST
Where
Henry County, 2 mi NW of Ridgeway
Reported by
UNKNOWN
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
July 13, 11:40 PM EST to July 14, 12:45 AM EST
Where
Henry County, 1 mi W of Fieldale
Reported by
UNKNOWN
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378367, 5378368, 5378181, 5378369, 5378370, 5378371, 5378372, 5378373, 5378375, 5378182, 5378374, 5378183, 5378184, 5378177, 5378178, 5378185, 5378180, 5378179.